Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Sep 1, 2017, 5:19 PM EDT for Beaufort County, Colleton County, Jasper County, South Carolina; Effingham County, Georgia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2017, 5:19 PM EDT (21:19 UTC)
- Expired
- Sep 1, 2017, 6:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Effingham County, GA, Beaufort County, SC, Colleton County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 53 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1452 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted.
912
WUUS52 KCHS 012119
SVRCHS
GAC103-SCC013-029-053-012215-
/O.NEW.KCHS.SV.W.0097.170901T2119Z-170901T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
519 PM EDT FRI SEP 1 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Effingham County in southeastern Georgia...
Beaufort County in southeastern South Carolina...
Colleton County in southeastern South Carolina...
Jasper County in southeastern South Carolina...
* Until 615 PM EDT
* At 519 PM EDT, a severe thunderstorm was located 8 miles southeast
of Ridgeland, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Hilton Head Island, Bluffton, Beaufort, Port Royal, Bellinger Hill
Area, Clarendon, Jasper and Hardeeville.
This warning includes I-95 in South Carolina between mile markers 4
and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3257 8039 3255 8042 3254 8041 3253 8038
3251 8036 3253 8035 3252 8033 3252 8034
3244 8042 3209 8096 3230 8116 3277 8064
TIME...MOT...LOC 2119Z 229DEG 28KT 3238 8089
HAIL...0.75IN
WIND...60MPH
$$
JMC2 follow-up statements
854
WWUS52 KCHS 012144
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
544 PM EDT FRI SEP 1 2017
GAC103-012153-
/O.CAN.KCHS.SV.W.0097.000000T0000Z-170901T2215Z/
Effingham GA-
544 PM EDT FRI SEP 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
LAT...LON 3257 8039 3255 8042 3254 8041 3251 8036
3253 8035 3252 8034 3244 8042 3214 8096
3226 8106 3277 8064
TIME...MOT...LOC 2143Z 225DEG 33KT 3251 8072
$$
SCC013-029-053-012215-
/O.CON.KCHS.SV.W.0097.000000T0000Z-170901T2215Z/
Beaufort SC-Colleton SC-Jasper SC-
544 PM EDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR BEAUFORT...COLLETON AND JASPER COUNTIES...
At 543 PM EDT, a severe thunderstorm was located near Beaufort,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Bluffton, Beaufort, Port Royal, Clarendon, Jasper, Bennetts Point,
Gardens Corner and Lemon Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3257 8039 3255 8042 3254 8041 3251 8036
3253 8035 3252 8034 3244 8042 3214 8096
3226 8106 3277 8064
TIME...MOT...LOC 2143Z 225DEG 33KT 3251 8072
HAIL...0.75IN
WIND...60MPH
$$
JMC419
WWUS52 KCHS 012206
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
606 PM EDT FRI SEP 1 2017
SCC013-029-053-012215-
/O.EXP.KCHS.SV.W.0097.000000T0000Z-170901T2215Z/
Beaufort SC-Colleton SC-Jasper SC-
606 PM EDT FRI SEP 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT...COLLETON AND JASPER
COUNTIES WILL EXPIRE AT 615 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
and frequent lightning is still possible with this thunderstorm.
LAT...LON 3257 8039 3255 8042 3254 8041 3251 8036
3253 8035 3252 8034 3244 8042 3214 8096
3226 8106 3277 8064
TIME...MOT...LOC 2205Z 229DEG 28KT 3262 8057
$$
JMCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:22 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 1, 3:22 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Charleston SC 322 PM EDT Fri Sep 1 2017 .SYNOPSIS... A warm front will linger north of the region through early Saturday as the remnants of Harvey move through the Tennessee Valley. A cold front will approach from the northwest this weekend, then become stationary into early next week. Another cold front is expected to approach the region during the second half of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A QLCS near the Midlands/CSRA will continue to progress north and east through the rest of the afternoon, eventually meeting up with the sea breeze near I-95. SPC mesoanalysis indicates sufficient instability and shear for organized convection capable of producing damaging winds, mainly across inland areas through early evening. Overnight rain chances will diminish but can't rule out at least a few showers mainly toward the coast closer to the better instability as some upper forcing lingers across the area. Lows will range from the lower to mid 70s inland to the upper 70s along the beaches. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Saturday: The remnant low pressure formerly known as Harvey will continue to travel northeast away from the forecast area as a stalled front persists across North Carolina. A cold front will approach the area from the northwest. Continued southwest flow will maintain ample moisture over the region as the upper level trough approaches from the west. Divergence overhead will contribute to the formation of scattered to numerous showers and thunderstorms over land zones, with the best potential shifting offshore into the coastal waters late in the day. Temperatures through the period will be within 1-2 degrees of normal. Sunday: A relatively drier day is anticipated, as surface pressures climb slightly while upper-level Atlantic ridging creeps closer to the forecast area. While the cold front is anticipated to remain near or over the forecast area, notably less impressive instability and shear parameters will persist over much of the area. At this time, the majority of precipitation appears to remain offshore or near the coast. Near-normal temperatures are anticipated. Monday: Atlantic high pressure will continue to extend into the forecast area as some deeper moisture manages to return overhead and peak surface-based CAPEs rebound somewhat compared to Sunday. The latest guidance does depict weak upper level convergence persisting for much of Monday, implying that weak atmospheric descent will aid in limiting convective coverage. This is supported by lower-mid level omega fields in several models exhibiting sinking motion. Despite this, showers and thunderstorms cannot be entirely ruled out, and slight chance POPs will continue to serve the forecast well, with best potential remaining near the coast. Near-normal temperatures will continue. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... An unsettled pattern is expected as a large mid/upper level trough expands over the Central U.S. A cold front associated with this feature should approach our area midweek. With southerly flow ahead of the front and increasing moisture, there should be increasing chances of showers and thunderstorms through Wednesday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Expect a line of storms to push east toward the terms later this afternoon into early evening. Confidence is higher in more significant impacts at KSAV than at KCHS. Timing at this time should be mainly 21-23Z at KSAV and 22-24Z at KCHS. IFR or worse conditions are possible but maintained no lower than MVFR for now. MVFR cigs could develop late tonight but confidence is low at this time. Extended Aviation Outlook: Brief flight restrictions will be possible due to direct impacts from showers/thunderstorms, mainly each afternoon/evening, with greatest chances Saturday and Tuesday. && .MARINE... Today and Tonight: South winds will veer to the southwest overnight. Speeds will remain less than 15 kt with seas 2-3 ft nearshore waters and 3-4 ft offshore waters. A line of strong to possibly severe tstms could move into the coastal waters by late afternoon or early evening. These storms will pose a risk for winds >34 kt with low vsbys in locally heavy rainfall and cloud-to-water lightning. Special Marine Warnings may be needed. Saturday through Tuesday: Coastal waters will remain primarily under the influence of Atlantic high pressure, generating S to SW winds through early Sunday, peaking 15-20 knots. Latest guidance suggests winds may briefly veer NW Sunday morning for a few hours as a nearly- stationary front tips into the coastal waters. Initiation of a seabreeze circulation combined with the dissipation of the front should permit the winds to back SW or S again by Sunday afternoon. Generally southerly flow is expected to persist into Tuesday, but conditions look favorable for a weak landbreeze to turn light winds offshore for a few hours Monday morning. Seas ranging 2-4 feet initially will gradually subside to 1-2 ft by Sunday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...RJB SHORT TERM...JMC LONG TERM... AVIATION...JMC/RJB MARINE...JMC/RJB
Hazardous weather outlook, Sep 1, 3:04 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 304 PM EDT Fri Sep 1 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-021915- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 304 PM EDT Fri Sep 1 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Severe Thunderstorms: Scattered to numerous showers and thunderstorms are expected to impact much of Southeast South Carolina and Southeast Georgia this afternoon and evening. There is a potential for severe thunderstorms to develop with damaging winds being the primary hazard. Frequent cloud to ground lighting and locally heavy rainfall are also likely. The risk for severe thunderstorms will be the greatest between 2 pm and 8 pm. For mariners, strong to severe thunderstorm could move into the coastal waters by late afternoon and persist through the evening hours. People across Southeast South Carolina and Southeast Georgia should continue to monitor weather conditions throughout the day. Be prepared to take action should watches and warnings be issued for your area. Stay tuned to NOAA Weather Radio All Hazards, TV or your local news source for the latest information from the National Weather Service. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Sep 1, 2:50 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
250 PM EDT FRI SEP 1 2017
GAZ100-101-011915-
Bulloch-Effingham-
250 PM EDT FRI SEP 1 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND EFFINGHAM
COUNTIES...
At 250 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Stilson, or 8 miles northeast of Bay, moving
northeast at 30 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Springfield, Rincon, Guyton, Pineora, Egypt, Marlow, Shawnee and
Stillwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3223 8154 3238 8164 3253 8134 3231 8117
TIME...MOT...LOC 1850Z 243DEG 29KT 3232 8150
ECTSpecial weather statement, Sep 1, 4:05 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
405 PM EDT FRI SEP 1 2017
GAZ100-101-012045-
Bulloch-Effingham-
405 PM EDT FRI SEP 1 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND EFFINGHAM
COUNTIES...
At 405 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Stilson, or 9 miles northeast of Bay, moving
northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Springfield, Bay, Guyton, Pineora, Egypt, Marlow, Shawnee and
Stillwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3257 8138 3250 8124 3237 8118 3224 8143
3224 8144 3221 8157 3230 8168
TIME...MOT...LOC 2005Z 228DEG 31KT 3232 8147
JMCSpecial weather statement, Sep 1, 4:32 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Charleston SC
432 PM EDT FRI SEP 1 2017
SCZ047-048-051-012100-
Inland Jasper-Coastal Jasper-Beaufort-
432 PM EDT FRI SEP 1 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 432 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hardeeville, or 10 miles southwest of
Ridgeland, moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Ridgeland, Yemassee, Clarendon, Jasper, Hardeeville, Grahamville,
Coosawhatchie and Gardens Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3264 8066 3263 8067 3263 8065 3261 8066
3259 8063 3220 8110 3226 8114 3229 8112
3234 8113 3235 8116 3240 8118 3263 8093
3263 8089 3270 8083
TIME...MOT...LOC 2032Z 232DEG 20KT 3234 8106Local storm report, Sep 1, 4:53 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EDT FRI SEP 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 2 NNW HARDEEVILLE 32.32N 81.09W
09/01/2017 JASPER SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON
HIGHWAY 321 NEAR THE INTERSECTION WITH HONEY HILL ROAD.
&&
EVENT NUMBER CHS1700617
BSHSpecial weather statement, Sep 1, 4:57 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
457 PM EDT FRI SEP 1 2017
SCZ043-044-048>050-012145-
Coastal Colleton-Charleston-Beaufort-Inland Colleton-Dorchester-
457 PM EDT FRI SEP 1 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...
CHARLESTON...COLLETON AND DORCHESTER COUNTIES...
At 457 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Round O to
Dale, and moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Cottageville, Bennetts Point, Green Pond, Dale, Gardens Corner,
Jacksonboro, Ashepoo and Ritter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3300 8025 3251 8043 3252 8080 3289 8064
TIME...MOT...LOC 2057Z 245DEG 17KT 3289 8053 3255 8070
JMCSpecial weather statement, Sep 1, 5:11 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
511 PM EDT FRI SEP 1 2017
SCZ047-048-051-012200-
Inland Jasper-Coastal Jasper-Beaufort-
511 PM EDT FRI SEP 1 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 511 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Jasper, or 8 miles south of Ridgeland,
moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Beaufort, Port Royal, Ridgeland, Yemassee, Clarendon, Jasper,
Grahamville and Gardens Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3227 8094 3236 8108 3268 8084 3245 8053
TIME...MOT...LOC 2111Z 233DEG 16KT 3236 8096
JMCThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:32 PM EDT | Special Weather Statement | CHS | Jasper | 28 min |
| Sep 1, 4:32 PM EDT | Special Weather Statement | CHS | Jasper | 28 min |
| Sep 1, 4:57 PM EDT | Special Weather Statement | CHS | Colleton | 48 min |
| Sep 1, 5:01 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton, Dorchester | 44 min |
| Sep 1, 5:11 PM EDT | Special Weather Statement | CHS | Jasper | 49 min |
| Sep 1, 6:33 PM EDT | Special Marine Warning | CHS | 117 min | |
| Sep 1, 2:50 PM EDT | Special Weather Statement | CHS | Effingham | 25 min |
| Sep 1, 4:05 PM EDT | Special Weather Statement | CHS | Effingham | 40 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.